Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Des Moines, IA

June 28, 2017Dallas County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2017, 3:41 AM CDT for Dallas County, Polk County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 3:41 AM CDT (08:41 UTC)
Expired
Jun 28, 2017, 4:04 AM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 21 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS53 KDMX 280841
SVRDMX
IAC049-153-280930-
/O.NEW.KDMX.SV.W.0201.170628T0841Z-170628T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
341 AM CDT WED JUN 28 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Polk County in central Iowa...
  Southeastern Dallas County in central Iowa...

* Until 430 AM CDT.

* At 341 AM CDT, a severe thunderstorm was located over De Soto, or
  near Adel, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
  Altoona, Waukee, Grimes, Adel, Windsor Heights, Polk City,
  Saylorville, Dallas Center, Granger, De Soto, Van Meter, Jordan
  Creek Town Center, Saylorville Lake and Merle Hay Mall.

This includes the following highways...
 Interstate 35 near mile marker 72, and between mile markers 87 and
92.
 Interstate 80 between mile markers 107 and 138.
 Interstate 235 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 9413 4185 9375 4167 9350 4150 9396
      4150 9404
TIME...MOT...LOC 0841Z 232DEG 38KT 4157 9400 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
2 follow-up statements
458 
WWUS53 KDMX 280856
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
356 AM CDT WED JUN 28 2017

IAC049-153-280930-
/O.CON.KDMX.SV.W.0201.000000T0000Z-170628T0930Z/
Polk IA-Dallas IA-
356 AM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN POLK AND SOUTHEASTERN DALLAS COUNTIES...

At 356 AM CDT, a severe thunderstorm was located near Van Meter, or
near Adel, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Grimes, Adel, Windsor Heights, Polk City,
Saylorville, Granger, Big Creek Lake, Saylorville Lake, Valley West
Mall, Merle Hay Mall, Jordan Creek Town Center and Weh-Weh-Neh-Kee
State Park.

This includes the following highways...
 Interstate 35 between mile markers 87 and 92.
 Interstate 80 between mile markers 114 and 138.
 Interstate 235 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4163 9399 4185 9375 4167 9350 4153 9392
TIME...MOT...LOC 0856Z 223DEG 36KT 4157 9396 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
867 
WWUS53 KDMX 280904
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
404 AM CDT WED JUN 28 2017

IAC049-153-280913-
/O.CAN.KDMX.SV.W.0201.000000T0000Z-170628T0930Z/
Polk IA-Dallas IA-
404 AM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK AND
SOUTHEASTERN DALLAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4163 9399 4185 9375 4167 9350 4153 9392
TIME...MOT...LOC 0902Z 232DEG 38KT 4162 9388 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:52 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 27, 11:52 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1152 PM CDT Tue Jun 27 2017

.SHORT TERM.../Tonight through Wednesday/
Issued at 158 PM CDT Tue Jun 27 2017

The primary concern through the period will be convective trends
into Wednesday as an MCS is expected to develop across the High
Plains and reach Iowa during the early morning hours Wednesday.
There will be a pronounced regime change heading into this with a
return to more seasonal temperature and humidity levels in just a
short amount of time. Dewpoints may rise 20+F in 12-14 hours in
many locations.

Sharply increasing warm/theta-e advection will advance through
Iowa this evening, but initially be moisture starved with little
sensible weather. However kinematic forcing ahead the current
WY/MT short wave will work with persistent Plains return flow to
moisten our upstream airmass and feed MCS development. MUCAPEs
should be 1500-3000 j/kg into early tomorrow morning west. This
diminishes by 09z however which supports the west to east gradient
noted in the SPC Day 1 outlook and 3hr Calibrated Severe Probs
per the 09z SREF. 35-50kts of inflow per 300-305K isent surfaces
will support the MCS in some form into the night however, likely
based on shallow convergence and outflow with some suggestions
that the synoptic warm front will try to surge to northern Iowa or
farther north.

It will not take much to get re-generation by tomorrow afternoon
however with most models suggesting uncapped 2000-3000 j/kg
MLCAPEs and 35-45kt of 0-6km shear favorably oriented to the
approaching boundary for discrete cells or at least small
clusters. This will support all modes of severe weather, most
likely over central and southeast sections, and fully expect
current SPC Day 2 Slight Risk to be upgraded once confidence in
location can be better pinned down after overnight outflow shows
its hand. One interesting note is that the convection allowing
model ARW cores are less aggressive than one might expect per the
aforementioned shear and instability based on updraft helicity vs
NMM cores, which are often on the higher end anyways. Thus there
is still some uncertainty with the tornado potential versus more
likely damaging wind and hail. If local outflow does not favorably
augment 0-1 SRH the general synoptic regime, broad SW low level
flow, would seem to be less favorable for tornadoes.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 158 PM CDT Tue Jun 27 2017

The potential for additional strong to severe thunderstorms
Wednesday night through Thursday is the focus of the extended
forecast.

Thunderstorm development Wednesday night will be ongoing near a
cold front extended from northeast to southwest Iowa. Ahead of
the front, an unstable airmass is expected with forecast models
progging MU CAPE values over 2500 j/kg along with a strengthening
and veering low level jet near 30-50 knots. Numerous strong to
severe thunderstorms will develop along this boundary during the
evening and overnight hours aided by the passage of a shortwave in
zonal flow aloft. Damaging winds, large hail, heavy rain and a
few tornadoes within a few hours of initiation will be possible.
The surface front looks to become parallel to the zonal flow
overnight Wednesday into Thursday morning shifting the focus for
showers and thunderstorms and heavy rain to southern Iowa.

Surface low deepens on Thursday across Kansas in response to a
deepening upper trough over the Dakotas with favorable moisture
transport over east west oriented surface boundary. Another round
of strong to severe thunderstorms will develop with shortwave
kicking ahead of a deepening upper trough. Along with heavy rain,
all modes of severe weather will be possible including tornadoes
with thunderstorm development near the front.

Thunderstorms will end west to east across the state Friday with
boundary exiting into the Mid-Mississippi Valley. The upper trough
digs over the Midwest Saturday. Northwest winds will increase
with windy conditions expected from strong mixing. A few showers
and thunderstorms will be possible over northern Iowa Saturday
afternoon and evening aided by daytime heating and another
shortwave rotating around the base of the upper low.

Next week, the pattern shifts to northwest flow aloft over Iowa
with an upper ridge building over the Rockies. Could see another
round of showers and thunderstorms on Monday before warmer and
drier weather returns.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1152 PM CDT Tue Jun 27 2017

Showers and storms still expected to move through much of the
state tonight, with the activity expected across the south pushing
slower across NE than previously expected. Therefore have
adjusted timing. Should see additional activity by late afternoon
so have highlighted with VCTS or VCSH depending on greater
confidence and where better chance for thunder expected. Low level
wind shear still possible through sunrise especially across the
western sites, then gusty south to southwesterly winds expected
Wednesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Small
LONG TERM...Angle
AVIATION...Beerends
Hazardous weather outlook, Jun 27, 3:34 PM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 PM CDT Tue Jun 27 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-282045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
334 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to potentially severe thunderstorms are forecast to develop
over western portions of Iowa after midnight and will spread
eastward Wednesday morning. Large hail and damaging winds look to
be the primary threat, but an isolated tornado or two cannot be
completely ruled out. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms Wednesday morning are likely to diminish in
coverage and intensity across eastern portions of Iowa after
sunrise. A second round of strong to severe storms will develop
by the afternoon over central to western Iowa. Large hail,
damaging winds and even a few isolated tornadoes are possible.

Additional strong to severe thunderstorms are forecast Thursday
night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late tonight and likely again
Wednesday afternoon.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:23 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Story30 min
Jun 28, 2:23 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster52 min
Jun 28, 3:06 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster39 min
Jun 28, 3:40 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright50 min
Jun 28, 3:49 PM CDTSevere Thunderstorm WarningDMXButler, Franklin41 min
Jun 28, 4:08 PM CDTTornado Warning Tornado observedDMXAdair, Dallas, Madison37 min
Jun 28, 4:20 PM CDTSevere Thunderstorm WarningDMXAdair, Madison40 min
Jun 28, 4:22 PM CDTTornado WarningDMXAdair, Adams, Cass23 min
Jun 28, 4:25 PM CDTTornado WarningDMXAdair, Madison35 min
Jun 28, 4:28 PM CDTTornado Warning Tornado observedDMXAdair, Dallas, Guthrie, Madison32 min
Jun 28, 4:33 PM CDTSevere Thunderstorm WarningDMXBremer, Butler42 min
Jun 28, 4:46 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Union29 min
Jun 28, 4:49 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren41 min
Jun 28, 4:51 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Webster, Wright39 min
Jun 28, 4:53 PM CDTTornado WarningDMXTaylor52 min
Jun 28, 4:56 PM CDTTornado Warning Tornado observedDMXAdair, Madison37 min
Jun 28, 5:07 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin38 min
Jun 28, 5:11 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story49 min
Jun 28, 5:11 PM CDTTornado WarningDMXAdair, Madison, Union34 min
Jun 28, 5:24 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren24 min
Jun 28, 5:25 PM CDTSevere Thunderstorm WarningDMXMarshall, Story35 min
Jun 28, 5:35 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin40 min
Jun 28, 5:39 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold, Taylor66 min
Jun 28, 5:41 PM CDTTornado WarningDMXClarke, Madison, Union34 min
Jun 28, 5:52 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story2 min
Jun 28, 5:55 PM CDTTornado WarningDMXMarion, Warren35 min
Jun 28, 6:14 PM CDTTornado Warning Tornado observedDMXJasper, Marion31 min
Jun 28, 6:18 PM CDTTornado WarningDMXWarren27 min
Jun 28, 6:29 PM CDTSevere Thunderstorm WarningDMXAdams, Union22 min
Jun 28, 6:29 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama46 min
Jun 28, 6:36 PM CDTSevere Thunderstorm WarningDMXHardin39 min
Jun 28, 6:44 PM CDTTornado Warning Tornado observedDMXMarion, Warren31 min
Jun 28, 6:57 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.